Missouri, 2021

Winter Weather in Missouri, January 7, 2021

January 7, 2021 · NWS PAH · 3 events in 3 counties and zones

A few hours of heavy wet snow caused slippery road conditions in the Ozark foothills of southeast Missouri. Roads were snow-covered and slippery during the height of the storm, when visibility was reduced to one-half mile or less.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few hours of heavy wet snow caused slippery road conditions in the Ozark foothills of southeast Missouri. Roads were snow-covered and slippery during the height of the storm, when visibility was reduced to one-half mile or less. One to three inches of snow was common, including a report of 3 inches at Ellsinore in Carter County. The snow occurred on the northern fringe of the precipitation shield associated with a low pressure center that tracked east through the central Gulf Coast states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 7, 5:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 7, 5:57 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
557 AM CST Thu Jan 7 2021

.UPDATE...
Issued at 548 AM CST Thu Jan 7 2021

For aviation section only.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 350 AM CST Thu Jan 7 2021

Main weather story in the short term seems to lie with the cold
conditions expected to persist. A couple of upper level lows work
their way through the lower/mid MS River Valley during the
period. One will pass by to the south of the forecast area today
and tonight, followed by another weaker trof digging southeast
into the region by Saturday.

Today's system will bring some light precip, mainly to portions
of se MO/wrn KY/srn tip of IL. Thus far, mainly light rain has
occurred over portions of se MO. In addition, surface temperatures
have held in the mid 30s at most locations. Though we could see a
mix or change over to some wet snow this AM, current thinking and
model consensus point to surface temps remaining near of just
above freezing. Other than the possibility of a localized heavier
band or burst of snow, which seems low at this time, little
impacts now are expected on area roadways across the Ozark
Foothills. Therefore, will go ahead and cancel the ongoing winter
weather advisory for that region with this package. Clouds and
brisk northeast winds today will serve to hold afternoon
temperatures in the 30s to near 40.

After brief short wave ridging Friday, with cold and cloudy
conditions expected to persist, another short wave trof will
rotate southeast toward the region later Friday night/Saturday.
This system seems week and moisture-starved, with no surface
reflection. Thus, we are not expecting anything more than clouds
to accompany it on Saturday. It will, however, serve to pull more
cold Canadian air southeast into the region. Highs will likely be
held in the 30s at most locations.

.LONG TERM...(Sunday through Wednesday)
Issued at 350 AM CST Thu Jan 7 2021

Other than the seasonably cold weather, the main long term concern
is a small chance of precipitation late Monday into Monday night.

Dry weather will start off the long term portion of the forecast
with high pressure in control. A southern stream storm system near
the Texas Panhandle early Sunday is forecast to stream east into the
Tennessee Valley by Monday evening as a surface low tracks along the
Gulf Coast. This track should keep the bulk of the precipitation
south of our immediate region. However, the system may track close
enough to result in a period of light precipitation late Monday into
Monday night, mainly across western Kentucky. And with temperatures
cold enough, most of the precipitation that would fall would be in
the form of light snow. As a result, we have added a slight chance
of light snow to southern/eastern portions of the area. There's
still a chance the precipitation may miss the area entirely, so it's
something that we'll need to watch in the coming days.

Otherwise, mainly dry and seasonably cold weather is expected
through the remainder of the extended as cyclonic/northwest flow
dominates the eastern U.S. An upper level disturbance will likely
bring an increase in clouds on Wednesday. As for temperatures, highs
are forecast to rise from the upper 30s Sunday and Monday into the
lower/middle 40s Tuesday and Wednesday. Lows should average in the
20s through the period.

&&

.AVIATION...
Issued at 555 AM CST Thu Jan 7 2021

A low pressure system moving east through the lower MS Valley will
bring mainly low VFR cigs to the region today and tonight.
Exception may be southern locations in wrn KY/se MO, where MVFR
cigs 1-3 kft may develop in light rain or rain/snow mix.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...RJP
AVIATION...GM
Hazardous weather outlook, Jan 7, 4:03 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
403 AM CST Thu Jan 7 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
403 AM CST Thu Jan 7 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A touch of light snow, or rain mixed with snow, will be possible
this morning over portions of southeast Missouri and western
Kentucky. However, with surface temperatures near or just above
freezing, little if any travel impacts are anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any accumulating
snowfall reports would be helpful.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Carter

When
January 7, 8:00 AM CST to 2:00 PM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Bollinger

When
January 7, 8:00 AM CST to 2:00 PM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 7, 8:00 AM CST to 2:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934033, 934034, 934035.